Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 247, NWS Morristown, TN

July 27, 1997Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 1997, 6:08 AM EDT for Greene County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 6:08 AM EDT (10:08 UTC)
Expired
Jul 27, 1997, 7:15 AM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 271010 RRA
SVRMRX
TNC059-271115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
608 AM EDT SUN JUL 27 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...GREENE COUNTY
 
AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS OVER GREENE COUNTY. THIS LINE OF STORMS WAS
MOVING SOUTH AT 30 MPH AND WILL MOVE ACROSS THE CITY OF GREENEVILLE.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...V^ERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 27, 2:30 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
230 AM EDT SUN JUL 27 1997

UA ANALYSIS SHOWS UPPER RIDGE CONTINUING TO BUILD ACROSS THE TN
VALLEY. THE WARM TEMPS ALOFT AND PRESENCE OF AN INVERSION NEAR 700 MB
KEPT CONVECTION OUT OF THE REGION YDA. HOWEVER...SATELLITE AND JKL
WSR-88D SHOWS A MCC OVER OH/WV/FAR NE KY. THIS MCC HAS DEVELOPED IN
RESPONSE TO MODERATELY STG/STG ISENTROPIC LIFT AND PRESENCE OF
A SFC/850 MB TROUGH. THIS ACTIVITY IS MOVING SOUTHEAST...BUT WILL
LIKELY WEAKEN AS IT MOVES INTO SLIGHTLY MORE STABLE AIRMASS.
HOWEVER...I DO EXPECT AT LEAST SCT CONVECTION TO MAKE IT INTO SW VA/NE
TN BY SUNRISE. THIS ACTIVITY MAY LEAVE SOME OUTFLOW BOUNDARIES FOR
WIDELY SCT/SCT CONVECTION FOR THE FCST AREA THIS AFTERNOON...BUT
BEST CHC WILL BE ACROSS THE ERN TN MTNS/SW VA/NE TN.

CONVECTION WILL LIKELY DISSIPATE THIS EVENING...GIVING WAY TO ANOTHER
MOSTLY CLEAR NIGHT WITH AREAS OF FOG. FOR MONDAY...MODELS SHOW UPR
RIDGE WEAKENING SOME OF THE FORECAST AREA IN RESPONSE TO A RELATIVELY
STG UPR TROUGH MOVING ACROSS THE NORTHERN GREAT LAKES. THE WEAKENING
OF THE UPR RIDGE AND PRESENCE OF HIGHER THETA-E VALUES ACROSS THE
REGION WILL LIKELY PRODUCE WIDELY SCT/SCT CONVECTION FOR TOMORROW...
BUT MAINLY FOR THE HIGHER TERRAIN.

AS FOR TEMPS...WOULD TREND TWD THE FAN VALUES. HIGHS TODAY MAY BE A
LITTLE TRICKY DEPENDING ON HOW FAR SOUTH MCC OVER THE LOWER OHIO
MOVES.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:53 AM EDTSevere Thunderstorm WarningMRXUnicoi, Washington67 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.